Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

July 28, 2021Duplin County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 28, 2021, 7:41 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 7:41 PM EDT (23:41 UTC)
Expired
Jul 28, 2021, 8:30 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC

Counties Duplin County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:54 PM EDTMARINE TSTM WIND 431 E New River Station, NCASOS MEASURED A 37 KNOT GUST AT NEW RIVER AIR STATION.
Jul 28, 8:00 PM EDTTSTM WND DMGPeletier, NC911 CENTER RELAYED REPORTS OF WIRES DOWN ON WHITEHOUSE FORK ROAD ALONG WITH TREES DOWN ON PELLETIER LOOP ROAD AND VFR ROAD. NWS EMPLOYEE CONFIRMED MAINLY SMALLER BRANCHES DOWN, BUT A FEW LARGER BRANCHES AND LARGER SECTIONS OF TREES WERE DOWN AT THESE LOCATIONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS82 KMHX 282341
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
741 PM EDT Wed Jul 28 2021

NCZ090-092-194-195-198-199-290030-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Duplin-Southern
Craven-
741 PM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTH CENTRAL CRAVEN...ONSLOW...DUPLIN AND SOUTHWESTERN CARTERET
COUNTIES...

At 741 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rose Hill to Catherine Lake to near
Newport. Movement was south at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jacksonville, Havelock, Morehead City, North Topsail Beach, Newport,
Wallace, Warsaw, Pumpkin Center, Piney Green, New River Station, Half
Moon, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret,
Rose Hill, Richlands, Beulaville and Maysville.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3444 7752 3448 7758 3472 7768 3471 7798
      3473 7802 3471 7813 3474 7820 3490 7815
      3503 7815 3491 7752 3490 7685 3454 7681
      3453 7696 3444 7716
TIME...MOT...LOC 2341Z 005DEG 24KT 3486 7805 3476 7755 3477 7693 

$$

mlee

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:42 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 28, 3:42 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
342 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Weak trough of low pressure will push through the region
tonight. A weak cold front will approach Friday, lingering over
the area through the weekend. A much more active period emerges
early to mid next week as several waves traverse the area.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 315 PM Wed...Latest radar imagery shows a nice complex of
storms over the Elizabeth City area propagating southward over
the Albemarle Sound. An additional broken line of convective
showers and storms extend SWwrd towards Raleigh. This multicell
cluster of stronger convection will push southward across the
CWA this aftn and into the evening as it feeds off a very
unstable airmass. Mesoanalysis currently shows 3500-4000 J/kg of
MUCAPE over most of the region, with a weak cap over the
Crystal Coast. Cluster of cells being driven by a weak mid-
level trough that will push SEwrd across the region this
evening. Storms expected fizzle out and move southward out of
the region after sunset. Otherwise, a mostly quiet night with
lows around 70.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 325 PM Wed...Strong upper level ridging pattern continues
Thu, providing NW mid-level downslope flow. In combination with
weak subsidence at the sfc, we can expect a hot and dry day Thu.
Low-level thickness values support temps in the low to mid 90s
inland with dew points forecasted to be in the mid 70s. Heat
indices will reach above 100 across the region, but remain just
shy of Heat Advisory criteria, though a few stations may hit a
heat index of 105 in the aftn.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Wed...Hot Friday, with relief coming in the form
of a cold front that will move over the area and stall nearby
Friday night and Saturday. Deep troughing developing over the
southern Appalachians will bring a very active period early to
mid next week, with the potential for heavy rainfall and
flooding concerns.

Friday and Saturday...Upper level ridging moderates a bit as surface
low pressure crossing New England drags a cold front into the Mid-
Atlantic Friday and over or across the area Saturday. Heat will be
the story Friday as the persistent deep ridging will work with
prefrontal WAA and modest compressional heating to bring highs into
the mid to upper 90s away from the coast Friday, with heat index
values pushing 110 (Heat Advisory Criteria). Low to mid level
moisture convergence ahead of the approaching front will bring
thunderstorm chances later in the day Friday into Friday night,
with ample instability resulting in the potential for some
stronger to severe storms. Dry air aloft could enhance the
damaging wind/downburst threat (diabatic cooling), but will
also prove a limiting factor in storm coverage.

The front will likely stall along the coast or just south of the
area during the day Saturday, with drier and more moderate
post-frontal airmass limiting inland POPs early in the day and
bringing much more seasonable temps. However, heights aloft begin to
fall later in the day Saturday, with storm chances increasing inland
in the evening and overnight.

Sunday through early next week...The ridging aloft breaks down
rapidly Sunday, with upper level troughing developing over the
southern Appalachians early next week. Expect a very active
period as the aforementioned boundary should remain over or
nearby the area, with several waves passing along the boundary,
bringing the potential for several rounds of storms. Of
particular concern is the longer range global guidance
indicating the potential for a closed low to develop at the base
of the digging trough over the Southeast, bringing persistent
and very deep moisture over the Southeast coast. This early to
mid next week period will bear monitoring as this is a pattern
that could result in a significant flooding threat for our
area. Temps will be moderated by on-and-off rainfall and ample
cloud cover through this period, with highs 5-10 degrees below
normal currently forecast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /Through 18Z Thu/...
As of 120 PM Wed...Latest satellite still showing some stratus
across the southern terminals around the Crystal Coast and
towards to southern OBX with mostly clear skies to the NW.
Strong daytime heating expected to fire off some convection this
aftn, with a tstm complex already beginning to develop in SE VA.
Hi res guidance showing this complex growing and diving
southward into the ENC region mid to late aftn. TSRA becoming
more likely as a result for the mid to late aftn hours and into
the evening. Added in a tempo group for TS with sub-VFR
conditions. Coverage is still a bit uncertain, so stopped short
of committing to an IFR tempo group, but any strong tsra could
drop vis. Storms clear out late in the evening, but ground
moisture from storms will set us up for some fog overnight, esp
inland. Guidance already showing IFR fog early Thu AM for
inland terminals and MVFR fog elsewhere before dissipating after
daybreak tomorrow. VFR conditions will then prevail through the
end of the period.

LONG TERM /Thursday through Monday/...
As of 3 AM Wed...VFR prevails Thu into Fri. An approaching cold
front could bring some scattered storms later Fri into Sat,
with periods of flight restrictions possible. A much more active
period arrives Sunday through early next week, with flight
restrictions increasing in frequency.

&&

.MARINE...
SHORT TERM /Tonight and Thursday/...
As of 335 PM Wed...Showers and tstorms possible over inland
rivers and sounds as a complex of storms moves southward across
the region late this aftn into the evening. Lightning and a few
strong storms with gusty winds could impact these marine zones.
A few sct showers with an iso tstorm possible for coastal
waters, but main concentration of storms will stay inland from
the coast. Otherwise, a fairly quiet marine forecast overnight,
with light S/SW winds 5-10 kts. Winds gradually inc Thu ahead of
an approaching cold front. Srly winds 5-10 kts in the morning
will increase to 15-20 kts by the late aftn. Seas will linger at
2-3 ft.

LONG TERM /Thursday night through Monday/...
As of 3 AM Wed...Becoming breezy Thursday night and Friday
ahead of an approaching cold front. SCAs may be needed for the
larger sounds and the coastal waters during this time. Winds Sat
will be dependent on the progression of the front, with light
to moderate and changeable winds Sunday through early next week
as a front lingers over the area, with several waves riding
along it.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...CB/CEB
AVIATION...CB/ML
MARINE...CB/ML
Hazardous weather outlook, Jul 28, 4:21 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
421 AM EDT Wed Jul 28 2021

NCZ195-196-199-204-205-290830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
421 AM EDT Wed Jul 28 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk south of Cape Hatteras.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-290830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
421 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will reach around 105 many spots Thursday, and are
forecast to reach 105 to 110 some locations Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-290830-
Northern Outer Banks-
421 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 4:56 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             4 NW COLUMBIA           35.95N 76.30W
07/28/2021  M0.50 INCH       TYRRELL            NC   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

HEDEN
Local storm report, Jul 28, 4:57 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
457 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             4 NW COLUMBIA           35.95N 76.30W
07/28/2021  M0.50 INCH       TYRRELL            NC   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0403 PM     TSTM WND DMG     4 NW COLUMBIA           35.95N 76.30W
07/28/2021                   TYRRELL            NC   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

0442 PM     HAIL             1 SSW WASHINGTON        35.55N 77.06W
07/28/2021  M0.88 INCH       BEAUFORT           NC   TRAINED SPOTTER

&&

HEDEN
Special weather statement, Jul 28, 5:27 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
527 PM EDT Wed Jul 28 2021

NCZ044-080-282215-
Beaufort-Pitt-
527 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE...
NORTHEASTERN LENOIR...NORTHERN CRAVEN...PITT...SOUTHERN MARTIN AND
WESTERN BEAUFORT COUNTIES...

At 527 PM EDT, a strong thunderstorm was located near House, or 10
miles north of Greenville, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greenville, Washington, Winterville, Ayden, Farmville, River Road,
Bethel, Grifton, Stokes, Bell Arthur, Pinetown, Blounts Creek,
Pactolus, House, Shelmerdine, Calico, Black Jack, Bruce, Cox
Crossroads and Bunyan.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3579 7726 3576 7726 3566 7699 3570 7685
      3565 7673 3531 7694 3531 7698 3542 7719
      3539 7724 3535 7726 3538 7729 3533 7735
      3535 7742 3541 7747 3552 7750 3557 7761
      3565 7770 3580 7747 3581 7742 3583 7739
TIME...MOT...LOC 2127Z 320DEG 19KT 3573 7740

mlee
Local storm report, Jul 28, 5:39 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
539 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     1 NNW CHOCOWINITY       35.52N 77.10W
07/28/2021                   BEAUFORT           NC   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&

HEDEN
Local storm report, Jul 28, 5:45 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             4 NW COLUMBIA           35.95N 76.30W
07/28/2021  M0.50 INCH       TYRRELL            NC   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0403 PM     TSTM WND DMG     4 NW COLUMBIA           35.95N 76.30W
07/28/2021                   TYRRELL            NC   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

0442 PM     HAIL             1 SSW WASHINGTON        35.55N 77.06W
07/28/2021  M0.88 INCH       BEAUFORT           NC   TRAINED SPOTTER

0451 PM     TSTM WND DMG     1 NNW CHOCOWINITY       35.52N 77.10W
07/28/2021                   BEAUFORT           NC   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&

HEDEN
Special weather statement, Jul 28, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
741 PM EDT Wed Jul 28 2021

NCZ090-092-194-195-198-199-290030-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Duplin-Southern
Craven-
741 PM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTH CENTRAL CRAVEN...ONSLOW...DUPLIN AND SOUTHWESTERN CARTERET
COUNTIES...

At 741 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rose Hill to Catherine Lake to near
Newport. Movement was south at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jacksonville, Havelock, Morehead City, North Topsail Beach, Newport,
Wallace, Warsaw, Pumpkin Center, Piney Green, New River Station, Half
Moon, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret,
Rose Hill, Richlands, Beulaville and Maysville.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3444 7752 3448 7758 3472 7768 3471 7798
      3473 7802 3471 7813 3474 7820 3490 7815
      3503 7815 3491 7752 3490 7685 3454 7681
      3453 7696 3444 7716
TIME...MOT...LOC 2341Z 005DEG 24KT 3486 7805 3476 7755 3477 7693

mlee

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:58 PM EDTSpecial Marine WarningMHX92 min
Jul 28, 3:45 PM EDTSpecial Weather StatementMHXTyrrell45 min
Jul 28, 3:56 PM EDTSpecial Weather StatementMHXBeaufort49 min
Jul 28, 3:57 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell, Washington63 min
Jul 28, 4:33 PM EDTSpecial Weather StatementMHXCraven42 min
Jul 28, 4:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pitt38 min
Jul 28, 4:48 PM EDTSpecial Weather StatementMHXMartin42 min
Jul 28, 4:55 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Tyrrell, Washington65 min
Jul 28, 4:58 PM EDTSpecial Marine WarningMHX62 min
Jul 28, 5:27 PM EDTSpecial Weather StatementMHXBeaufort, Pitt48 min
Jul 28, 5:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Hyde, Pamlico53 min
Jul 28, 5:47 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Greene, Jones, Lenoir, Pitt58 min
Jul 28, 5:55 PM EDTSpecial Marine WarningMHX95 min
Jul 28, 6:39 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir, Onslow and 2 more66 min
Jul 28, 7:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.